Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 24, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 28, 2019, 8:15 PM EDT for Dare County, North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2019, 8:15 PM EDT (00:15 UTC)
- Expired
- Aug 29, 2019, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344 WHUS42 KMHX 290015 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 815 PM EDT Wed Aug 28 2019 ...ROUGH SURF AND HIGH THREAT OF RIP CURRENTS CONTINUES FOR THE BEACHES FROM CAPE HATTERAS NORTH THURSDAY... .A east-northeast swell will produce rough surf with a high threat of rip currents Thursday for the beaches from Cape Hatteras north. NCZ203-205-291215- /O.EXP.KMHX.BH.S.0023.000000T0000Z-190829T0000Z/ /O.NEW.KMHX.BH.S.0024.190829T0015Z-190830T0000Z/ Northern Outer Banks-Hatteras Island- 815 PM EDT Wed Aug 28 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Thursday evening. * HAZARDS...High risk for dangerous rip currents, strong shore break, and longshore currents. * LOCATIONS...Outer Banks beaches from Cape Hatteras north. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple hours before and after low tide which will occur around 1 PM Thursday. Strong rip currents can still develop at any time of the day. * SURF HEIGHT...2 to 4 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
684 WHUS42 KMHX 290644 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 244 AM EDT Thu Aug 29 2019 ...HIGH THREAT OF RIP CURRENTS CONTINUES FOR THE BEACHES FROM CAPE HATTERAS NORTH TODAY... .A east-northeast swell will produce a high threat of rip currents today for the beaches from Cape Hatteras north. NCZ203-205-292000- /O.CON.KMHX.BH.S.0024.000000T0000Z-190830T0000Z/ Northern Outer Banks-Hatteras Island- 244 AM EDT Thu Aug 29 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...High risk for dangerous rip currents, strong shore break, and longshore currents. * LOCATIONS...Outer Banks beaches from Cape Hatteras north. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple hours before and after low tide which will occur around 1 PM today. Strong rip currents can still develop at any time of the day. * SURF HEIGHT...2 to 4 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 8:04 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 28, 8:04 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
804 PM EDT Wed Aug 28 2019
.SYNOPSIS...
Tropical Storm Erin will remain well offshore as a cold front crosses
the area overnight. High pressure will then build in for the
latter half of the week into the weekend. Hurricane Dorian will
move north of the Bahamas through the weekend...stay tuned to
updates from the National Hurricane Center for the latest on
Dorian.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 745 PM Wednesday...No significant changes to the forecast
with the early evening update as radar indicates the expected
mainly-dry characteristic of the cold front. The primarily band
of prefrontal moisture, which is very modest, is working into
the inner coastal plain currently. The threat for a few
showers, and possibly a thunderstorm, will be confined to this
area of very weak moisture convergence as it crosses the area
over the next several hours. Surface obs indicate that the cold
front is still over the NC piedmont, and it is expected to
cross the area late tonight before passing offshore early
Thursday morning. Weak CAA behind the front will allow lows to
drop to the upper 60s inland, with low/mid 70s coast by Thursday
morning.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 345 PM Wednesday...With strong high pressure building in
from the northwest, we should enjoy a pleasant day as dewpoints
drop into the low/mid 60s area-wide with highs temperatures
mainly in the mid/upper 80s. Skies should be sunny with moderate
northerly breezes.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 230 AM Wed...The front will stall just to the south into
the weekend, as upper ridging builds back over the area from the
Atlantic. This ridging will persist into Sunday then begin to
weaken as another upper trough develops over the east with the
associated surface cold front forecast to move into the area
Sunday night into Mon. Little precip chances expected through
Sat, increasing Sun into next week.
Considerable uncertainty remains regarding the track of TS
Dorian late this weekend into next week. Residents should
monitor updates from NHC and local NWS offices.
Little change to previous forecast, as models continue to trend
drier late week through the first part of the weekend. High
pressure will build in to the area, with drier airmass
filtering into ENC. Highs in the 80s the next several days. Fri
looks like the coolest morning, with lows in the low/mid 60s
inland and upper 60s along the coast. Some guidance still shows
lows dropping into the upper 50s. Any precip chances will be
confined to the southern portions of the forecast area Fri and
Sat closer to the stalled frontal boundary. Though any qpf amts
look very light.
Another front is progged to push into the area late Sun and Mon.
Boundary might stall over or near the area through early next
week, with high pressure building in from the north. Will
continue low chance pops given the uncertainty late in the
period.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through Thursday/...
As of 730 PM Wednesday...VFR conditions prevail through the
period. A couple of showers are possible this evening as the
primary band of moisture ahead of an approaching cold front
crosses the terminals, but coverage is too limited to even
justify a VCSH in the TAFs. The cold front will cross the
terminals late tonight through early Thursday morning, with
northerly flow, which could be gusty at times, especially after
sunrise, filling in behind it. Climatology suggests that low
stratus is possible behind the front, but very limited moisture
and lack of signal in the most reliable aviation guidance
justifies nothing more than scattered low clouds in the official
forecast immediately behind the front. Drier air brings mostly
sunny skies Thursday.
Long Term /Thursday Night through Monday/...
As of 230 AM Wed...VFR conditions to continue through most of
the period, outside of possible early morning fog/stratus.
Sunday looks like the best chance for isolated to scattered
showers and tstms.
&&
.MARINE...
Short Term /Tonight and Thursday/...
As of 350 PM Wednesday...Long period swell energy continues to
move toward the coast from Tropical Storm Erin well to our east,
and a few 6-footers are possible over the far outer waters
through late tonight, so will leave the SCA in effect until 3 am
north of Ocracoke. Winds should be N at 10-15 knots. There will
be a bit of a surge behind a cold front, currently moving east
from the western NC Piedmont, that will kick in early tomorrow
with 15-20 knot winds likely. Seas should stay at or below 5
feet, so no SCA is expected.
Long Term /Thursday Night through Monday/...
As of 230 AM Wed...The front will remain stalled just south of
the waters into the weekend, with high pressure building in from
the NW/N. E winds 5-15 kt Fri, and 10-15 kt Sat and Sun. Seas
generally 2-4 ft Fri into the weekend.
Considerable uncertainty remains regarding the track of
Hurricane Dorian late this weekend into next week. Mariners
should monitor the latest forecasts from NHC and local NWS
offices.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory until 3 AM EDT Thursday for AMZ150-152-
154.
&&
SYNOPSIS...MHX
NEAR TERM...CTC/CB
SHORT TERM...CTC
LONG TERM...CQD
AVIATION...CTC/CQD/CB
MARINE...CTC/SK/CQDHazardous weather outlook, Aug 28, 4:13 AM EDT, 16 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 413 AM EDT Wed Aug 28 2019 NCZ029-044>047-079>081-090>092-094-193>195-198-199-290815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 413 AM EDT Wed Aug 28 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-290815- Hatteras Island- 413 AM EDT Wed Aug 28 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-290815- Northern Outer Banks- 413 AM EDT Wed Aug 28 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-290815- East Carteret-Ocracoke Island- 413 AM EDT Wed Aug 28 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.